This will determine whether urgent action is required or whether the person can be managed in primary care. For example, a cough due to an angiotensin-converting enzyme inhibitor can be troublesome but not life threatening, but an anaphylactic reaction is a medical emergency.
The nature of the presenting condition may strongly suggest that it is an adverse drug reaction (ADR). For example, the following conditions are often ADRs:
Skin reactions, such as Stevens–Johnson syndrome and toxic epidermal necrolysis
Neuroleptic malignant syndrome
Take a history of the presenting symptoms, including:
When it started:
The time from when use of the drug was started to when the reaction develops may be characteristic of the reaction (for example anaphylaxis usually develops within a few minutes of parenteral drug administration).
If the drug was stopped, the time it took for the reaction to abate will often be related to the known duration of action of the drug.
Relationship to dose:
ADRs are often dose related and may be minimized by reducing the dose of the drug.
If the symptoms resolve when the drug is withdrawn, they may have been associated with the drug, although it could still have been coincidental.
If a drug is reintroduced and symptoms recur, the drug is most probably responsible for the adverse reaction. However, deliberate re-challenge is only very rarely justified (clinically and ethically) after serious ADRs, because of the risks involved.
Other possible causes:
The symptoms may be a manifestation of the person’s underlying illness or another disease.
Other medications (including self-medication and herbal remedies) could be responsible.
Consider the possibility of drug interactions (including with food and drinks).
Consider the drug history, and review any history of allergy or previous ADRs.
Take a complete drug history, including when the drug was started, what dose is being taken, what other drugs are being taken, and whether the person is also taking over-the-counter (OTC) or herbal medicines.
Check whether the person has ever had similar symptoms or presentation in the past with other drugs (from the same or a different drug class) or has a history of atopy or of ADRs with different presentation(s).
Be aware that even if a drug was stopped some time before the ADR, it may have been responsible if it has a very long duration of action (for example amiodarone).
Review the adverse effect profile of the drug and consider:
Whether the signs and symptoms are in keeping with the documented adverse effect profile of the drug.
Whether the ADR been reported before. This can be checked in the readily available sources of information, including:
Interactive Drug Analysis Profiles(iDAPs) —a complete listing of suspected ADRs for individual drugs that have been reported to the Medicines and Healthcare products Regulatory Agency (MHRA) through the Yellow Card scheme by health care professionals, members of the public, and pharmaceutical companies.
Regional and district medicine information services. Details of regional centres and other useful contacts can be found in the front of the BNF and BNF for Children (or online). Local services can found by contacting the medicines information department or the hospital pharmacy in major hospitals.